Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 99, NWS Memphis, TN

March 15, 2012Fayette County, Hardeman County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 15, 2012, 2:05 PM CDT for Fayette County, Hardeman County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2012, 2:05 PM CDT (19:05 UTC)
Expired
Mar 15, 2012, 2:30 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Fayette County, TN, Hardeman County, TN

The radar

The Memphis radar (KNQA), 76 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS54 KMEG 151905
SVRMEG
TNC047-069-151930-
/O.NEW.KMEG.SV.W.0099.120315T1905Z-120315T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
205 PM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 230 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF BOLIVAR...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOLIVAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3506 8918 3520 8927 3543 8887 3523 8878
TIME...MOT...LOC 1905Z 244DEG 16KT 3521 8907

$$
1 follow-up statement
808 
WWUS54 KMEG 151917
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CDT THU MAR 15 2012

TNC047-069-151930-
/O.CON.KMEG.SV.W.0099.000000T0000Z-120315T1930Z/
FAYETTE TN-HARDEMAN TN-
217 PM CDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR HARDEMAN AND EAST CENTRAL FAYETTE COUNTIES...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MIDDLEBURG...OR NEAR BOLIVAR...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOLIVAR...
HICKORY VALLEY...HORNSBY...TOONE...SHANDY...MIDDLEBURG AND VAN BUREN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3506 8918 3520 8927 3543 8887 3523 8878
TIME...MOT...LOC 1917Z 228DEG 20KT 3525 8903

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:34 PM CDT, 31 minutes earlier.

Area forecast discussion, Mar 15, 1:34 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
134 PM CDT THU MAR 15 2012

.UPDATE...

UPDATED FOR THE 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 946 AM CDT THU MAR 15 2012/

DISCUSSION...

SKIES ARE PARTLY CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS
MORNING WITH TEMPERATURES RANGING FROM THE MID 60S TO THE LOWER
70S. SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS PORTIONS OF
SOUTHEAST MISSOURI THIS MORNING AND THIS ACTIVITY IS MOVING
NORTHEAST. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AS UPPER LEVEL SHORTWAVE MOVES FROM WESTERN ARKANSAS
INTO THE OHIO VALLEY. WILL UPDATE FORECAST TO REMOVE MORNING
WORDING BUT NO OTHER CHANGES ARE NEEDED AT THIS TIME.

ARS

&&

.PREV DISCUSSION... /ISSUED 607 AM CDT THU MAR 15 2012/

ANOTHER WARM NIGHT ACROSS THE MIDSOUTH WITH A LIGHT SOUTHERLY
BREEZES AND INCREASING MID AND HIGH LEVEL MOISTURE. TEMPERATURES
WERE IN THE 60S AT MOST LOCATIONS...WITH A FEW UPPER 50S DOTTED
ACROSS NORTH MISSISSIPPI.

FOR TODAY AND TONIGHT...HAVE CHANGED LITTLE IN THE ONGOING
THINKING FOR THE NEXT 24 HOURS. CURRENT WATER VAPOR SHOWS NEXT
SHORTWAVE TO FLATTEN THE RIDGE NOW MOVING INTO THE TEXAS
PANHANDLE. MODELS ARE IN AGREEMENT THAT THIS ENERGY WILL MOVE
ACROSS THE OZARKS THIS AFTERNOON REACHING THE TENNESSEE RIVER
VALLEY LATER THIS EVENING. THIS TRIGGER COUPLED WITH AFTERNOON CAPE
VALUES EXCEEDING 2000 J/KG...AND LAPSE RATES AS STEEP AS 8C SHOULD
LEAD TO SCATTERED STRONG TO SEVERE STORMS. ISOLATED ELEVATED STORMS
MAY DEVELOP THIS MORNING...BUT BY 18Z FORECAST SOUNDINGS SHOW NO
CAP ALLOWING CONVECTION TO TRANSITION TO SURFACE BASED. COVERAGE
LOOKS GREATEST NORTH OF INTERSTATE FORTY...HOWEVER THAT
FOCUS/ORGANIZATION APPEARS TO SHIFT SOUTH DURING THE EVENING AND
OVERNIGHT HOURS TOWARDS GREATER INSTABILITY. THEREFORE...HAVE
DECIDED TO PUT THE ENTIRE MIDSOUTH UNDER A SLIGHT RISK FOR SEVERE
STORMS TODAY AND TONIGHT. WIND SHEAR PROFILES ARE WEAK...SO MAIN
THREATS WILL BE WIND AND HAIL. HIGHS WILL AGAIN BE NEAR RECORD
VALUES...WITH MANY LOCATIONS TOPPING 80F.

FRIDAY AND SATURDAY...THE PATTERN WILL CHANGE LITTLE THIS PERIOD
WITH THE MIDSOUTH CONTINUING TO SEE WEAK DISTURBANCES IN AN UPPER
SOUTHWEST FLOW. THOUGH THE CAP STRENGTHENS SOMEWHAT OVER NORTHEAST
MISSISSIPPI...SO HAVE LEFT RAIN CHANCES FURTHER WEST AND NORTH.
TEMPERATURES WILL REMAIN FIFTEEN TO TWENTY DEGREES ABOVE NORMAL
FOR MID MARCH.

SUNDAY AND MONDAY...A VERY MERIDIONAL FLOW WILL BE SEEN OVER THE
U.S. WITH A DEEP TROUGH IN THE WEST AND RIDGE IN THE EAST. BOTH
THE LATEST GFS AND EURO ARE IN GOOD AGREEMENT ON BOTH 500MB HEIGHT
PLACEMENT AND TIMING. FOR THE MIDSOUTH RECORD TEMPERATURES WILL
CONTINUE TO BE FELT WITH SLIGHTLY LOWER AFTERNOON RH'S. RAIN
CHANCES WILL BE MINIMAL AND MORE CONFINED TO ACROSS THE FAR NORTH
WHERE THE CAP WILL BE WEAKER.

TUESDAY THROUGH THURSDAY...THE LONG RANGE MODEL SOLUTIONS CONTINUE
TO SHOW THE APPROACHING WESTERN TROUGH BECOMING CUTOFF AS IT MOVES
INTO THE SOUTHERN PLAINS. A STRONG SOUTH TO NORTH MOISTURE FEED
WILL BE IN PLACE FROM TEXAS INTO IOWA AT THE BEGINNING OF THIS
PERIOD. THE EURO HAS THIS PRECIPITATION INCHING ITS WAY TO THE
MIDSOUTH BY LATE TUESDAY...WITH THE GFS ABOUT 9 HOURS SLOWER. RAIN
CHANCES SHOULD BEGIN AS EARLY AS TUESDAY AFTERNOON. A STRONG TO
SEVERE STORM WILL ALSO BE POSSIBLE EACH DAY AS THE CUTOFF LOW
LINGERS IN THE ARKLATEX. TEMPERATURES ARE EXPECTED TO BE SLIGHTLY
COOLER WITH A WATCHFUL EYE ON POTENTIAL FLOODING.

JAB

&&

.AVIATION...

VFR CEILINGS WILL PERSIST THROUGH THE PERIOD WITH THE EXCEPTION OF
LOCATIONS THAT GET DIRECTLY IMPACTED BY THUNDERSTORMS. IN THIS
SITUATION...CIGS WOULD DROP TO SUB-VFR CONDITIONS...BUT CONFIDENCE
IN A DIRECT IMPACT AT ANY TAF SITE IS TOO LOW AT THIS TIME.
MAINTAINED VCTS AT ALL SITES THROUGH THIS EVENING WITH GUSTY
SOUTHWEST WINDS CONTINUING.

THUNDERSTORM CHANCES MAY DIMINISH THIS EVENING BUT THERE STILL MAY
BE SOME STORM ACTIVITY THEREFORE MAINTAINED A CB GROUP. ADDITIONAL
THUNDERSTORM POTENTIAL WILL DEVELOP AGAIN ON FRIDAY. LIGHT WINDS
WILL PERSIST TONIGHT THEN INCREASE AGAIN FROM THE SOUTHWEST ON
FRIDAY MORNING.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  65  82  63  82 /  30  20  10  20
MKL  60  80  57  82 /  40  30  20  20
JBR  60  79  59  79 /  30  30  20  30
TUP  61  81  59  84 /  20  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 15, 3:16 AM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
316 AM CDT THU MAR 15 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
316 AM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT ACROSS
THE MIDSOUTH. LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLASH
FLOODING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL CHANCES FOR STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
WILL BE POSSIBLE ON FRIDAY AND AGAIN DURING THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

JAB

In the hours before

Special weather statement, Mar 15, 1:42 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
142 PM CDT THU MAR 15 2012

TNZ090-151915-
HARDEMAN TN-
142 PM CDT THU MAR 15 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...

  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING NICKEL SIZE HAIL AND WINDS AT LEAST
40 MPH WAS LOCATED 5 MILES SOUTHWEST OF BOLIVAR AT 142 PM
CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HARDEMAN COUNTY...INCLUDING LOCATIONS NEAR BOLIVAR AND
CHICKASAW STATE FOREST...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3509 8907 3525 8917 3543 8886 3524 8878
      3523 8878
TIME...MOT...LOC 1842Z 237DEG 16KT 3522 8902
Special weather statement, Mar 15, 1:51 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
151 PM CDT THU MAR 15 2012

TNZ089-090-151915-
FAYETTE TN-HARDEMAN TN-
151 PM CDT THU MAR 15 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...

  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL OR LARGER AND WINDS
AT LEAST 40 MPH WAS LOCATED 3 MILES NORTHWEST OF LAGRANGE AT 152 PM
CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN FAYETTE AND HARDEMAN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3509 8906 3499 8927 3500 8930 3509 8939
      3526 8917
TIME...MOT...LOC 1852Z 228DEG 18KT 3510 8923

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 1:42 PM CDTSpecial Weather StatementMEGHardeman33 min
Mar 15, 1:51 PM CDTSpecial Weather StatementMEGFayette24 min
Mar 15, 2:28 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, Madison32 min
Mar 15, 2:29 PM CDTSevere Thunderstorm WarningMEGHardeman31 min
Mar 15, 2:49 PM CDTSevere Thunderstorm WarningMEGHenry24 min
Mar 15, 2:50 PM CDTSevere Thunderstorm WarningMEGHenderson25 min
Mar 15, 2:54 PM CDTFlash Flood WarningMEGChester, Hardeman, Madison96 min
Mar 15, 2:59 PM CDTSevere Thunderstorm WarningMEGHardeman31 min
Mar 15, 3:00 PM CDTSevere Thunderstorm WarningMEGChester, Henderson, Madison27 min
Mar 15, 3:07 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson26 min
Mar 15, 3:47 PM CDTSpecial Weather StatementMEGCarroll28 min
Mar 15, 3:48 PM CDTSpecial Weather StatementMEGMcNairy27 min
Mar 15, 3:52 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy36 min
Mar 15, 3:55 PM CDTSevere Thunderstorm WarningMEGCarroll13 min
Mar 15, 4:33 PM CDTSpecial Weather StatementMEGMcNairy27 min
Mar 15, 4:40 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy35 min
Mar 15, 5:14 PM CDTSevere Thunderstorm WarningMEGHardin31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.